Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 75, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2022, 3:59 PM CDT for 12 counties in South Dakota. It was in force for 46 min. 18 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2022, 3:59 PM CDT (20:59 UTC)
- Expired
- May 12, 2022, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Aurora County, SD, Bon Homme County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 4:01 PM CDT | TSTM WND GST 62 | 3 S Corsica, SD | MESONET STATION 304 SD RWIS CORSICA. |
| May 12, 4:10 PM CDT | TSTM WND DMG | Springfield, SD | TRAINED SPOTTER REPORTS MULTIPLE BRANCHES (ESTIMATED 2 FT IN DIAMETER) ON THE GROUND. |
| May 12, 4:12 PM CDT | TSTM WND DMG | Tyndall, SD | WINDS ESTIMATED 90-100 MPH IN TYNDALL. LOTS OF TREE AND STRUCTURAL DAMAGE. COUNTY SHED DESTROYED. |
| May 12, 4:15 PM CDT | TSTM WND DMG | Dante, SD | AN 80 FOOT BY 200 FOOT BUILDING HAS ONLY ONE WALL STANDING. A 42 FOOT BY 60 FOOT BUILDING HAS ONLY ONE STANDING WALL REMAINING. NUMEROUS TREES UPROOTED. ROOFS OFF BUSINESSES. |
| May 12, 4:18 PM CDT | TSTM WND DMG | 1 Ssw Yankton, SD | REPORT VIA SOCIAL MEDIA OF MULTIPLE 3-4 INCH LIMBS DOWN. |
| May 12, 4:18 PM CDT | TSTM WND GST 70 | 6 Nne Tyndall, SD | PUBLIC ESTIMATED 60 TO 70 MPH WINDS, WHICH BLEW FURNITURE DOWN. |
| May 12, 4:21 PM CDT | TSTM WND GST 71 | 2 Ne Yankton, SD | AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT. |
| May 12, 4:23 PM CDT | TSTM WND GST 88 | 2 Wnw Scotland, SD | |
| May 12, 4:25 PM CDT | TSTM WND GST 89 | 2 Wsw Gayville, SD | MESONET STATION 197 SD RWIS GAYVILLE. |
| May 12, 4:25 PM CDT | TSTM WND GST 107 | 2 Nw Tripp, SD | MESONET STATION 26 SD RWIS TRIPP. |
| May 12, 4:27 PM CDT | TSTM WND GST 70 | Yankton, SD | |
| May 12, 4:28 PM CDT | TSTM WND GST 60 | Tripp, SD | |
| May 12, 4:32 PM CDT | TSTM WND GST 58 | 4 Sse Mitchell, SD | MESONET STATION FW9779 MITCHELL. |
| May 12, 4:32 PM CDT | TSTM WND GST 65 | 1 Ssw Parkston, SD | MESONET STATION PSTS2 PARKSTON (SD MESONET). |
| May 12, 4:34 PM CDT | TSTM WND DMG | 6 Wsw Hurley, SD | CATTLE SHED IS HALF GONE, WITH NUMEROUS PIECES SCATTERED ACROSS THE PROPERTY. WOODEN SHED HAD TWO SMALL SLIDING DOOR RIPPED OFF. BIG PINE TREE WAS LAID DOWN. |
| May 12, 4:35 PM CDT | TSTM WND GST 84 | 5 S Freeman, SD | MESONET STATION 163 SD RWIS FREEMAN. |
| May 12, 4:40 PM CDT | TSTM WND GST 82 | 5 Sse Centerville, SD | MESONET STATION BFMS2 BERESFORD 7 WSW (SD MESONET). |
| May 12, 4:43 PM CDT | HAIL 0.5 | 4 Sse Mitchell, SD | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 17 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094
WUUS53 KFSD 122059
SVRFSD
SDC003-009-023-027-035-043-053-061-067-125-127-135-122145-
/O.NEW.KFSD.SV.W.0075.220512T2059Z-220512T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
359 PM CDT Thu May 12 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Davison County in southeastern South Dakota...
Northern Clay County in southeastern South Dakota...
Southeastern Aurora County in south central South Dakota...
Southeastern Charles Mix County in south central South Dakota...
Southeastern Gregory County in south central South Dakota...
Bon Homme County in southeastern South Dakota...
Douglas County in south central South Dakota...
Yankton County in southeastern South Dakota...
Southern Hanson County in southeastern South Dakota...
Southern Turner County in southeastern South Dakota...
Northwestern Union County in southeastern South Dakota...
Hutchinson County in southeastern South Dakota...
* Until 445 PM CDT.
* At 359 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Butte to 10 miles east of
Lynch to near Osmond, moving northeast at 80 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Lake Andes, Springfield, Wagner and Ravinia around 410 PM CDT.
Avon and Dante around 415 PM CDT.
Tyndall, Lewis And Clark State Recreation Area, Armour and Delmont
around 420 PM CDT.
Yankton, Tripp, Corsica and Kaylor around 425 PM CDT.
Parkston, Scotland, Meckling, Mission Hill and Volin around 430 PM
CDT.
Menno, Wakonda, Mayfield and Dimock around 435 PM CDT.
Irene, Ethan, Milltown and Clayton around 440 PM CDT.
Mitchell, Beresford, Freeman, Centerville and Viborg around 445 PM
CDT.
Other locations impacted by these severe thunderstorms include
Gayville, Lesterville, Olivet and Yankton Sioux Tribal Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4284 9815 4293 9844 4300 9850 4300 9887
4380 9817 4316 9692 4308 9692 4307 9676
4277 9711 4281 9721 4285 9723 4287 9730
4284 9769 4287 9785 4277 9794 4276 9803
TIME...MOT...LOC 2059Z 215DEG 69KT 4303 9873 4277 9827 4244 9764
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SG1 follow-up statement
982
WWUS53 KFSD 122130
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
430 PM CDT Thu May 12 2022
SDC003-053-127-122138-
/O.CAN.KFSD.SV.W.0075.000000T0000Z-220512T2145Z/
Aurora SD-Gregory SD-Union SD-
430 PM CDT Thu May 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AURORA...
SOUTHEASTERN GREGORY AND NORTHWESTERN UNION COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern South Dakota.
LAT...LON 4284 9815 4293 9844 4304 9852 4308 9862
4368 9820 4363 9783 4317 9693 4308 9692
4307 9681 4280 9716 4287 9729 4284 9769
4287 9785 4277 9794 4276 9803
TIME...MOT...LOC 2128Z 214DEG 67KT 4328 9837 4322 9785 4286 9723
$$
SDC009-023-027-035-043-061-067-125-135-122145-
/O.CON.KFSD.SV.W.0075.000000T0000Z-220512T2145Z/
Davison SD-Clay SD-Charles Mix SD-Bon Homme SD-Douglas SD-Yankton SD-
Hanson SD-Turner SD-Hutchinson SD-
430 PM CDT Thu May 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN DAVISON...NORTHERN CLAY...SOUTHEASTERN CHARLES MIX...BON
HOMME...EASTERN DOUGLAS...YANKTON...SOUTHERN HANSON...SOUTHERN TURNER
AND HUTCHINSON COUNTIES...
At 428 PM CDT, severe thunderstorms were located along a line
extending from near Armour to Kaylor to near Mission Hill, moving
northeast at 80 mph.
THESE ARE DESTRUCTIVE STORMS FOR PARKSTON, FREEMAN, IRENE AND
SURROUNDING AREAS.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Observed. At 421 PM CDT, Yankton automated equipment gusted
to 71 mph. This gust was ahead of the main line.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
These severe storms will be near...
Menno, Mayfield and Volin around 435 PM CDT.
Irene, Wakonda and Milltown around 440 PM CDT.
Freeman, Centerville, Viborg, Dimock and Clayton around 445 PM
CDT.
Ethan around 450 PM CDT.
Other locations impacted by these severe thunderstorms include
Gayville, Lesterville, Olivet and Yankton Sioux Tribal Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4284 9815 4293 9844 4304 9852 4308 9862
4368 9820 4363 9783 4317 9693 4308 9692
4307 9681 4280 9716 4287 9729 4284 9769
4287 9785 4277 9794 4276 9803
TIME...MOT...LOC 2128Z 214DEG 67KT 4328 9837 4322 9785 4286 9723
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:20 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 12, 2:20 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 220 PM CDT Thu May 12 2022 .SHORT TERM...(This Evening through Friday) Issued at 219 PM CDT Thu May 12 2022 Dealing with another interesting and challenging severe weather threat for this afternoon and evening. A strong upper level wave in Wyoming was spreading cooler and drier air aloft into central NE this afternoon with elevated convection develop in central NE which was lifting fairly quickly northward. Still some question on supercell vs. linear development and the last few runs of the HRRR are leaning a little more towards a supercell/multicell set up vs the earlier expectation of a strong bowing segment. Still not completely buying into this but there will be a little concern if the ACCAS/showers and thunderstorms moving north move through just before peak heating which might limit the ability to get surface based storms going and generate a more organized jet and cold pool. Current WoFS output still suggesting that the storms that move into areas near and west of the James Valley through 23z will have a good chance at producing 50 knot or higher wind gusts. With the 0-3km bulk shear vector running about 35-40 knots from 210 degrees will need to watch any linear segment that move northeast for possible QLCS spinups. The other thought is that with the wave and front a touch slower than it appeared yesterday is that this initial more cellular activity will wrap north fairly quickly mid to late afternoon then after about 0-3z this evening a more linear system will try to develop in north central and eastern NE and lift northeast as the cooler and drier air aloft punch east with the upper wave, bringing a bit higher threat for the strongest winds to areas near and east of Interstate 29. Deep west to southwest flow will develop tonight into Friday and bring much drier air to the region and drop temperatures about 15 to 20 degrees. Expecting highs mostly in the lower to mid 70s on Friday with wind gusts about 20 to 30 mph, likely closer to 40 mph north of Interstate 90. .LONG TERM...(Friday Night through Thursday) Issued at 219 PM CDT Thu May 12 2022 Saturday through Monday low pressure will rotate across central Canada which will keep a dry westerly flow across the Northern Plains. This will bring mostly dry conditions with seasonally mild temperatures as well as seasonally breezy conditions. Morning lows likely to be from the lower 40s to lower 50s with afternoon highs from about 65 to 75. Troughiness over the western United States Tuesday into Thursday will spread into the Northern Rockies by Thursday and bring a series of waves into the Northern and Central Plains. Too far out to determine timing and strength of any storms but for now does not look like a great set up for heavier rain or severe weather. Overall temperatures will remain seasonally mild. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 646 AM CDT Thu May 12 2022 Isolated convection may linger near/north of Hwy 14 early in the period, but otherwise expecting VFR conditions with increasing southerly winds through mid afternoon. After 21Z-22Z, expecting rapid development of thunderstorms into southeast SD, developing into a line which moves quickly east into northwest Iowa and southwest Minnesota this evening. Large hail and strong/damaging winds will be possible with any thunderstorms during the late afternoon and evening, along with at least brief MVFR-IFR conditions. Storm timing is somewhat uncertain, but tried to narrow down a 2-4 hour window of best chances in the TAFs. After storms move through, a return to VFR conditions is expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...JH
Hazardous weather outlook, May 12, 5:05 AM CDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 505 AM CDT Thu May 12 2022 SDZ038-050-052-053-057>060-063>065-068-069-131015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop late this afternoon. Large hail up to 2 inches in diameter, wind gusts to 60 mph and an isolated tornado are possible. As the storms move east in the early evening, the greater threat will transition to damaging wind gusts up to 70 mph, while hail up to ping pong ball size and perhaps a tornado are still possible. The strongest storms should move east of the James River Valley by 8 pm this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 4 pm and 8 pm. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Union- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop west of I-29 in the late afternoon. Storms should evolve into a squall line which will move quickly east toward I-29, and into northwest Iowa and southwest Minnesota in the early evening. Damaging wind gusts to 75 mph will be the primary threat, while hail up to ping pong ball size and perhaps a tornado are also possible. The strongest storms should move east of out of southwest Minnesota and northwest Iowa by 11pm or midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 5 pm and 11 pm.
In the hours before
Local storm report, May 12, 3:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 9 SW PLATTE 43.29N 98.96W
05/12/2022 M61 MPH CHARLES MIX SD MESONET
MESONET STATION FW5808 PLATTE.
&&
STThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 12:09 AM CDT | Dense Fog Advisory | FSD | Brookings, Kingsbury, Lake, Minnehaha, Moody | 4 hr |
| May 12, 1:38 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 37 min |
| May 12, 3:16 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 44 min |
| May 12, 3:21 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 24 min |
| May 12, 3:40 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory | 50 min |
| May 12, 3:46 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory, Jerauld | 44 min |
| May 12, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hanson, Hutchinson, Jerauld and 1 more | 49 min |
| May 12, 4:20 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union, Yankton | 40 min |
| May 12, 4:40 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Hanson, Hutchinson, Lake, Lincoln, McCook and 5 more | 50 min |
| May 12, 4:46 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Miner, Sanborn | 44 min |
| May 12, 4:49 PM CDT | Tornado Warning | FSD | Hanson, Lake, McCook, Miner | 28 min |
| May 12, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 37 min |
| May 12, 4:58 PM CDT | Tornado Warning | FSD | Beadle | 20 min |
| May 12, 5:13 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner, Minnehaha, Moody | 47 min |
| May 12, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lake, Lincoln, McCook, Minnehaha, Moody and 2 more | 23 min |
| May 12, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 33 min |
| May 12, 6:29 PM CDT | Severe Thunderstorm Warning | FSD | Union | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.